Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 37, NWS Twin Cities, MN

July 10, 2023Blue Earth County, Waseca County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 10, 2023, 8:56 PM CDT for Blue Earth County, Waseca County, Minnesota. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2023, 8:56 PM CDT (01:56 UTC)
Expired
Jul 10, 2023, 9:30 PM CDT
In force
34 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Blue Earth County, MN, Waseca County, MN

The radar

The Minneapolis radar (KMPX), 89 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 9:00 PM CDTHAIL 1.75Eagle Lake, MNRelayed via chat.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1550 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1550 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2063 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

301 
WUUS53 KMPX 110156
SVRMPX
MNC013-161-110230-
/O.NEW.KMPX.SV.W.0037.230711T0156Z-230711T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
856 PM CDT Mon Jul 10 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Blue Earth County in south central Minnesota...
  Northern Waseca County in south central Minnesota...

* Until 930 PM CDT.

* At 856 PM CDT, severe thunderstorms were located along a line
  extending from near Lake Crystal to Eagle Lake, moving southeast at
  20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Severe thunderstorms will be near...
  Eagle Lake and Madison Lake around 900 PM CDT.
  St. Clair around 915 PM CDT.

Other locations in the path of these severe thunderstorms include
Good Thunder, Janesville, Mapleton and Pemberton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4390 9408 4411 9427 4417 9407 4416 9405
      4417 9403 4417 9401 4419 9401 4423 9385
      4408 9346
TIME...MOT...LOC 0156Z 310DEG 16KT 4410 9413 4418 9388 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Borghoff
2 follow-up statements
359 
WWUS53 KMPX 110206
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
906 PM CDT Mon Jul 10 2023

MNC013-161-110230-
/O.CON.KMPX.SV.W.0037.000000T0000Z-230711T0230Z/
Blue Earth MN-Waseca MN-
906 PM CDT Mon Jul 10 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN BLUE EARTH AND NORTHERN WASECA COUNTIES...

At 906 PM CDT, severe thunderstorms were located along a line
extending from near Good Thunder to near Eagle Lake, moving southeast
at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

These severe storms will be near...
  St. Clair around 915 PM CDT.

Other locations in the path of these severe thunderstorms include
Janesville, Pemberton and Waseca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4391 9405 4409 9417 4420 9376 4408 9346
TIME...MOT...LOC 0206Z 313DEG 18KT 4406 9408 4414 9383 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Borghoff
466 
WWUS53 KMPX 110225
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
925 PM CDT Mon Jul 10 2023

MNC013-161-110235-
/O.EXP.KMPX.SV.W.0037.000000T0000Z-230711T0230Z/
Blue Earth MN-Waseca MN-
925 PM CDT Mon Jul 10 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BLUE EARTH AND
NORTHERN WASECA COUNTIES WILL EXPIRE AT 930 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4391 9405 4409 9417 4420 9376 4408 9346
TIME...MOT...LOC 0225Z 310DEG 16KT 4401 9400 4409 9375 

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 6:04 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 10, 6:04 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
604 PM CDT Mon Jul 10 2023

.MESOSCALE DISCUSSION...
Issued at 537 PM CDT Mon Jul 10 2023

CU development has been hard this afternoon. A few earlier updrafts
across central MN on the cold front in the vicinity of St Cloud
dissipated quickly and those currently in northwest WI are showing no
signs of vigorous development yet. Coverage has increased within the
last hour or two in western WI, so this will be an area to watch
over the next few hours as the cold front sags south. A watch is in
the process of being coordinated with SPC. The cold front has reached
a line from Cumberland, WI, to Hutchinson and Redwood Falls, MN.
Areas north of that line have ended their severe threat.

Another area to watch is along I-90 where CU has become better
established. There are also supercells in northwest IA that are left
movers that could build into far southern MN during the next few
hours.

&&

.DISCUSSION...(This evening through Monday)
Issued at 316 PM CDT Mon Jul 10 2023

KEY MESSAGES:

- Scattered thunderstorms late this afternoon into evening, best
  chance from the Twin Cities to the east into Wisconsin.

- After a much above normal day today, a cool down Tuesday and
  Wednesday with near normal for the rest of the period.

- Several chances for rain over the next week with the best chance
  coming Tuesday night.

This evening into tonight... A cold front is slowly moving south
across Minnesota and Wisconsin through the rest of the day into
tonight. Along and ahead of this front we should see CI late this
afternoon into early evening. Instability has been building through
the day today such that we will have at least two (instability and
lift) of the four ingredients for thunderstorms. The other two
moisture and shear are less certain. It is not a particularly moist
profile, but it should still be enough moisture for storms to form
today. Shear is maximized to the north behind the front and less
ahead of the front. So it appears to be more of a high CAPE low shear
setup which would favor pulsing storms and large hail as the main
threat. Severe winds are also a concern, especially if we see upscale
growth into a linear system along the cold front. With weak low
level shear and high LCLs tornadoes are not likely today. Based on
current CAM guidance CI is expected near the Twin Cities and into
Wisconsin around 5pm give or take an hour. Storms would continue to
fire, mainly in Wisconsin into the evening. Some storms could also
occur farther south in Minnesota, but the environment is not as
favorable.

Tuesday... Behind the front cooler and drier air will settle in with
below normal temperatures and dry weather during the day on Tuesday.
Heading into Tuesday night another system is expected to move
through the Upper Midwest. The likely track will likely be to our
south, but parts of southern Minnesota have a decent chance for
seeing rain as this comes through. The closer to the Iowa border the
better the chances for rain. Based on the track the best chance for
up to around a quarter of an inch of rain will be along the I-90
corridor in far southern Minnesota. Not a lot of instability, so
strong to severe is not expected. There should still be enough to see
thunderstorms form, which could lead to some localized heavier
rainfall.

Wednesday through Monday... Looking at Wednesday into Friday the forecast
stays close to the previous with 30% PoPs across the CWA with an
eventual decreasing chance for precipitation Friday afternoon into
the rest of the weekend. This precipition is caused by a zonal flow
across the region that eventually deepens into a short wave across
the Dakotas. This then will affect the Northern Plains with this
precipitation. While the chance for precipitation decreases after
Friday afternoon, there is still a slight chance with a trough
sitting over the Northern Plains. This could bring a few scattered
showers over the weekend as it moves into the Upper Midwest. All
storms after Monday have a low chance of being severe.

Temperatures will continue to be below normal on Wednesday, but a
warming trend will be present through the end of the week. Friday
into Sunday, maximum temperatures are in the low 80s with low
temperatures in the low to mid 60s. These temperatures will be near
normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 556 PM CDT Mon Jul 10 2023

Storms have finally formed along a frontal boundary extending from
northern Wisconsin back through the Twin Cities. However, thinking
that thunderstorm activity will only impact KEAU at this point. Winds
will become northerly behind the front with VFR conditions through
the period.

KMSP...Confidence in thunderstorm development for KMSP has decreased,
so have removed the TEMPO group. Still, a stray storm may approach
the terminal, so went with VCTS. Once the front moves through, no
additional concerns.

/OUTLOOK FOR KMSP/
WED...VFR, chc MVFR/-SHRA early. Wind E 5-10kts.
THU...VFR, chc MVFR/-TSRA. Wind W 10-15kts.
FRI...VFR, chc MVFR/-TSRA. Wind W 10-15kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...NDC/EAB
AVIATION...Dye
Hazardous weather outlook, Jul 10, 3:53 PM CDT, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
353 PM CDT Mon Jul 10 2023

MNZ053-060>063-065>070-073>078-082>085-091>093-WIZ014>016-023>028-
112100-
Chisago-Hennepin-Anoka-Ramsey-Washington-Renville-McLeod-Sibley-
Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-
Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
353 PM CDT Mon Jul 10 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Scattered severe thunderstorms are possible this afternoon and
evening across southern Minnesota into western Wisconsin. The
primary hazard will be large hail with a lesser chance for
damaging wind gusts.

There will be an increased risk for heat illness for those active
outdoors late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There are several low chances for thunderstorms Tuesday through
Sunday, but the risk for severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

MNZ041>045-047>052-054>059-064-112100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Meeker-Wright-Yellow Medicine-
353 PM CDT Mon Jul 10 2023

This Hazardous Weather Outlook is for portions of centraland west
central Minnesota.

.DAY ONE...Tonight.

Scattered severe thunderstorms are possible this afternoon and
evening across southern Minnesota into western Wisconsin. The
primary hazard will be large hail with a lesser chance for
damaging wind gusts.

There will be an increased risk for heat illness for those active
outdoors late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There are several low chances for thunderstorms Tuesday through
Sunday, but the risk for severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Special weather statement, Jul 10, 8:09 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
809 PM CDT Mon Jul 10 2023

MNZ093-110130-
Freeborn MN-
809 PM CDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of southeastern
Freeborn County through 830 PM CDT...

At 809 PM CDT, Doppler radar was tracking a strong thunderstorm near
London, or 8 miles north of Northwood, moving southeast at 5 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  London.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Minnesota.

&&

LAT...LON 4362 9329 4361 9305 4350 9305 4350 9329
TIME...MOT...LOC 0109Z 297DEG 6KT 4356 9316

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Dye
Local storm report, Jul 10, 8:16 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
816 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     Hail             5 S Lakeville           44.62N 93.23W
07/10/2023  M1.00 inch       Dakota             MN   Public

            photo relayed via social media.

&&

PEM
Local storm report, Jul 10, 8:27 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
827 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     Hail             5 WSW Dundas            44.40N 93.29W
07/10/2023  M1.00 inch       Rice               MN   Trained Spotter

            Phone report.

&&

PEM
Local storm report, Jul 10, 8:29 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
829 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     Hail             5 SE Lonsdale           44.43N 93.36W
07/10/2023  E1.00 inch       Rice               MN   Public

            Report from mPING: Quarter (1.00 in.).

&&
Local storm report, Jul 10, 8:41 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
841 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     Hail             Colfax                  45.00N 91.73W
07/10/2023  E0.88 inch       Dunn               WI   Public

            Report from local gas station.

&&

PEM
Local storm report, Jul 10, 8:50 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
850 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     Hail             Ellsworth               44.73N 92.48W
07/10/2023  E0.88 inch       Pierce             WI   Public

            Phone report.

&&

PEM

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:10 PM CDTSevere Thunderstorm WarningMPXFreeborn35 min
Jul 10, 7:13 PM CDTSevere Thunderstorm WarningMPXDakota, Scott34 min
Jul 10, 7:29 PM CDTSevere Thunderstorm WarningMPXDakota, Le Sueur, Rice, Scott61 min
Jul 10, 8:09 PM CDTSpecial Weather StatementMPXFreeborn21 min
Jul 10, 8:20 PM CDTSevere Thunderstorm WarningMPXRice40 min
Jul 10, 9:05 PM CDTSevere Thunderstorm WarningMPXRice, Steele, Waseca36 min
Jul 10, 9:31 PM CDTSpecial Weather StatementMPXBlue Earth44 min
Jul 10, 9:56 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Freeborn, Waseca34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.